Monday, September 20, 2010

Dr. Teitelbaum -- Caveat -- and info on Hypoglycemia

Dr. T's latest kick seems to be eliminating sugar.  That one sends up big red flags for me. 
(1) Artificial sweeteners make a lot of CFS patients worse. 
(2)  Dr. Bruno notes that CFS patients tend to be hypoglycemic, 15 points lower than they should on a sugar test, so I'm not sure it helps us to go sugar free; hypoglycemia causes all manner of symptoms, including fainting. 
(3)  Dr. Bruno notes that brain neurons need sugar to function, and it has been my personal experience that when I can't think straight, sugar produces more effect than anything else, even caffeine. 
 
"The more challenging the mental task – like those difficult attention tests – the more sugar neurons need to function." Steroids make it even worse.
 
HYPOGLYCEMIA
"The body needs fuel to work. One of its major fuel sources is sugars ...Of all the organs in the body, the brain depends on sugar (which we are now going to refer to as glucose) almost exclusively. ... The brain then sends out messages that trigger a series of events, including changes in hormone and nervous system responses that are aimed at increasing blood glucose levels. Insulin secretion decreases and hormones that promote higher blood glucose levels, such as glucagon, cortisol, growth hormone, and epinephrine all increase. ...
 
"The first set of symptoms are called adrenergic (or sympathetic) because they relate to the nervous system's response to hypoglycemia. Patients may experience any of the following;
  • nervousness,
  • sweating,
  • intense hunger,
  • trembling,
  • weakness,
  • palpitations, and
  • often have trouble speaking
"... Somewhere in the 50 mg/dl range, most patients progress to neuro-glyco-penic ranges (the brain is not getting enough glucose). At this point, symptoms progress to confusion, drowsiness, changes in behavior, coma, and seizure."
 
So, as you see, eliminating sugar can simply make your bad symptoms worse.
 
Here's some information from British CFS specialist Dr. Myhill:
 
 
 

No comments: